Hail, Winston
- When
- May 9, 1:38 PM CST to 1:52 PM CST
- Where
- Winston County, 8 mi NNE of Louisville
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.233, -89.000
A swath of penny to quarter sized hail fell across portions of north-central Winston County and then across central portions of Oktibbeha County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A swath of penny to quarter sized hail fell across portions of north-central Winston County and then across central portions of Oktibbeha County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 9:20 AM CST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1020 AM CDT TUE MAY 9 2006 .DISCUSSION...BEGINNING OF ANOTHER ACTIVE WX DAY. SFC BOUNDARY IS MODIFYING AND SLOWLY CREEPING NORTHWARD PUSHING THE INSTABILITY MORE INTO THE CWA. WILL BE ISSUING A SVR TS WATCH FOR THE SE CWA SHORTLY AS ACTIVITY CONTINUES TO FIRE WITH THE APPROACHING POTENT S/W MOVING ACROSS N LA. STEEP LAPSE RATES WILL RESULT IN NEARLY 3000 MLCAPE ACROSS THE SOUTH ALONG WITH 40KTS 0-6KM SHEAR. THIS WILL SUPPORT SOME SUPERCELL STRUCTURES WITH THE RISK OF LARGE DAMAGING HAIL AND WINDS. DUE TO THE PROXIMITY OF THE SFC BOUNDARY...LOW LEVEL SHEAR WILL BE ENHANCED AND THERE WILL EXIST THE POTENTIAL FOR SOME ISOLATED TORNADOES. UPDATE WILL BE ISSUED SHORTLY TO INCLUDE THE WATCH ALONG WITH INCREASED POPS AND SVR WORDING FOR THE SE. THE REST OF THE FORECAST LOOKS PRETTY GOOD AND NO UPDATES ARE ANTICIPATED AT THIS TIME. ACTIVITY ACROSS THE NW HALF MAY WAIT UNTIL LATER TONIGHT WITH THE NEXT S/W. THIS FIRST S/W MAY BE JUST TOO FAST AND NOT ALLOW THE DEEP MOISTURE TO GET ESTABLISHED. MORE ON THIS LATER. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CME
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 931 AM CDT TUE MAY 09 2006 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 101431- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 931 AM CDT TUE MAY 09 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... ISOLATED SEVERE STORMS WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK AREA THIS AFTERNOON THROUGH THE OVERNIGHT. AN ENHANCED RISK IS ANTICIPATED THIS AFTERNOON...MAINLY SOUTHEAST OF A BROOKHAVEN TO MERIDIAN LINE. LARGE HAIL...POSSIBLY GOLF BALL SIZE AND LARGER...AND DAMAGING WINDS WILL BE THE MAIN RISKS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE ACROSS THE SOUTHEAST COUNTIES DUE TO THE PROXIMITY OF THE SURFACE BOUNDARY. THE THUNDERSTORMS YESTERDAY EVENING HELPED TO STALL A SURFACE BOUNDARY ACROSS SOUTH MISSISSIPPI THIS MORNING. THIS FEATURE SEPARATES VERY UNSTABLE AIR TO THE SOUTH AND THIS WILL SPREAD NORTHWARD THROUGH THE MIDDAY HOURS. AS THIS OCCURS...A VERY POTENT DISTURBANCE WILL MOVE EAST OUT OF NORTHERN LOUISIANA AND FIRE THUNDERSTORMS DURING THE AFTERNOON HOURS. STORMS ARE EXPECTED TO FIRE ANYWHERE ALONG A LINE FROM TALLULAH TO HATTIESBURG BETWEEN 11 AM AND 1 PM. MORE STORMS WILL DEVELOP AS THE AFTERNOON PROGRESSES...ESPECIALLY EAST OF I-55...WITH THE WORST AND MOST INTENSE STORMS OCCURRING ALONG AND SOUTHEAST OF A BROOKHAVEN TO MERIDIAN LINE. DUE TO INCREASED LOW LEVEL SHEAR NEAR THE SURFACE BOUNDARY...ISOLATED TORNADOES WILL BE POSSIBLE ACROSS THE SOUTHEAST COUNTIES. OVERNIGHT A LARGE STORM COMPLEX WILL DROP OUT OF THE PLAINS INTO THE DELTA REGION BRINGING THE RISK FORE MORE SEVERE STORMS. AT THIS TIME...JUST HOW MUCH SEVERE ACTIVITY THAT WILL DEVELOP IS HARD TO DETERMINE DUE TO WHAT OCCURS THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL REMAIN THE PRIMARY CONCERNS. AGAIN A FEW TORNADOES CAN NOT BE EXCLUDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY... ANY ONGOING SEVERE WEATHER WEDNESDAY AFTERNOON SHOULD COME TO AN END WEDNESDAY NIGHT FOR THE ENTIRE OUTLOOK AREA. AT THIS TIME...LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN CONCERNS FROM THESE STORMS...AND ISOLATED TORNADOES CAN NOT BE RULED OUT. A POTENT SPRING STORM SYSTEM WILL CROSS THE LOWER MISSISSIPPI VALLEY ON WEDNESDAY AND DRAG A COLD FRONT THROUGH THE ENTIRE OUTLOOK AREA WEDNESDAY NIGHT. PLENTY OF MOISTURE...UNSTABLE AIR...AND WIND SHEAR AHEAD OF THE FRONT WILL BRING A BROKEN LINE AS THE FINAL ROUND OF STORMS SOUTH EASTWARD ACROSS THE REGION. ALL OF THE STORMS SHOULD BE GONE BY THURSDAY MORNING. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FURTHER UPDATES. ...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED THIS AFTERNOON AND THEN AGAIN SOMETIME ON WEDNESDAY...OTHERWISE SHOULD NOT BE NEEDED THURSDAY THROUGH MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1139 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 7 N PORT GIBSON 32.06N 90.98W
05/08/2006 E1.75 INCH CLAIBORNE MS PUBLIC
REPORTED BY GAS STATION NEAR PORT GIBSON.
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 2 SW NEWTON 32.30N 89.18W
05/09/2006 M0.75 INCH NEWTON MS EMERGENCY MNGR
&&
AEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
128 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL CROWVILLE 32.24N 91.59W
05/08/2006 E1.00 INCH FRANKLIN LA PUBLIC
PUBLIC REPORTED HAIL UP TO THE SIZE OF QUARTERS IN THE
AREA AROUND CROWVILLE.
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
136 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL ELLISVILLE 31.60N 89.21W
05/08/2006 M1.00 INCH JONES MS PUBLIC
IN THE AREA NEAR ELLISVILLE. RELAYED THROUGH NWS MOB.
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 6 W LAUREL 31.69N 89.25W
05/09/2006 E0.88 INCH JONES MS EMERGENCY MNGR
0120 PM HAIL LAUREL 31.69N 89.14W
05/09/2006 E0.88 INCH JONES MS EMERGENCY MNGR
&&
WESTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 2 S CARTHAGE 32.72N 89.53W
05/09/2006 E0.88 INCH LEAKE MS EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED BETWEEN CARTHAGE AND RENFROE.
&&
WESTERThe Columbus AFB radar (KGWX), 96 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505707, 5505708.